Wyoming, 2013

Hail and Damaging Winds in Wyoming, July 6, 2013

July 6, 2013 · NWS RIW · 3 events in 2 counties and zones

A weak disturbance and associated cooling aloft helped to generate showers and thunderstorms over eastern Idaho during the afternoon. A couple of these storms became severe over the far western valleys of Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A weak disturbance and associated cooling aloft helped to generate showers and thunderstorms over eastern Idaho during the afternoon. A couple of these storms became severe over the far western valleys of Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 6, 10:40 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 6, 10:40 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1140 AM MDT SAT JUL 6 2013

.SHORT TERM...SATURDAY THROUGH MONDAY NIGHT
UPDATED TO INCREASE PRECIPITATION CHANCES TO LIKELY ACROSS ALL OF
THE WEST THIS AFTERNOON AND EARLY EVENING ALONG WITH SOME SEVERE
WORDING. GOOD DAYTIME HEATING WILL COMBINE WITH AN APPROACHING
THERMAL TROUGH AND SHORTWAVE TO DESTABILIZE THE ATMOSPHERE
CONSIDERABLY. ANY AREA COULD HAVE HAVE STRONG STORMS BUT THE WEST
LOOKS THE BEST AND POTENTIALLY THE NORTH. ANOTHER ACTIVE DAY FOR
SURE.

RADAR IS STILL SHOWING VERY LIGHT SHOWERS BUT THE SEVERE WEATHER
OF EARLIER THIS EVENING HAS ENDED. SATELLITE IMAGERY CONTINUES TO
SHOW WARMING CLOUD TOPS AND SOMEWHAT DRIER AIR MOVING IN FROM THE
WEST FOR LATER FRIDAY NIGHT SO ALTHOUGH WE HAVE LEFT SOME SLIGHT
POPS MOST AREAS SHOULD BE RAIN FREE UNTIL DAYBREAK SATURDAY.

BOTH THE NAM ANS GFS SHOW SOMEWHAT DRIER AIR MOVING IN FOR TOMORROW
MORNING...ESPECIALLY ACROSS NORTHWESTERN WYOMING WHERE PRECIPITABLE
WATER VALUES ARE EXPECTED TO DROP DOWN TO UNDER 0.50 INCHES. AS A
RESULT...WE HAVE LOWERED POPS FOR THE MORNING HOURS FOR MANY AREAS.
ALTHOUGH THERE WILL BE SOME SHOWERS AROUND...MOST AREAS SHOULD BE
RAIN FREE THROUGH NOON. HOWEVER...IT LOOKS AS THROUGH ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS MUCH OF
THE COUNTY WARNING AREA FOR THIS AFTERNOON AND EVENING AS YET
ANOTHER SHORTWAVE ROTATES THROUGH THE FLOW. ONCE AGAIN...THE
STRONGER STORMS SHOULD ONCE AGAIN BE ACROSS NORTHERN AND EASTERN
PORTIONS OF THE COUNTY WARNING AREA WHERE DEEPER MOISTURE AND HIGH
CAPE VALUES AND LOWER LIFTED INDICES WILL BE FOUND. STORMS MAY NOT
BE QUITE AS STRONG AS FRIDAY SINCE UPPER LEVEL SUPPORT IS A BIT
LESS...BUT SOME ISOLATED STRONGER STORMS STILL LOOK POSSIBLE. STORMS
MAY KEEP GOING INTO MUCH OF THE NIGHT ACROSS AREAS EAST OF THE
BIGHORN RANGE SO WE RAISED POPS A BIT IN THAT VICINITY.

IT LOOKS LIKE MORE OF THE SAME FOR SUNDAY AS IT LOOKS TO BE ANOTHER
ACTIVE DAY OF SHOWERS AND THUNDERSTORMS. ONCE AGAIN...THE MOST
NUMEROUS ACTIVITY WILL BE IN THE AFTERNOON OR EVENING HOURS BUT WE
CAN NOT RULE ONE OUT AT ANY TIME. ONE DIFFERENCE WILL BE A SLIGHTLY
STRONGER SHORTWAVE MOVING THROUGH NORTHERN PORTIONS OF THE AREA
ALONG WITH MORE MOISTURE RETURN ACROSS EASTERN PORTIONS OF THE
COUNTY WARNING AREA. THE NAM SHOWS PRECIPITABLE WATER LEVELS ONCE
AGAIN CLIMBING TO AROUND 1 INCH IN THAT AREA. WITH SOME FAVORABLE
JET DYNAMICS MOVING INTO THE AREA...STORMS COULD ONCE AGAIN GET
FEISTY ONCE AGAIN. THE STORM PREDICTION CENTER HAS ISSUED A SLIGHT
RISK FOR NORTHEASTERN PORTIONS OF THE AREA SO THIS WILL HAVE TO BE
WATCHED CLOSELY. AS FOR MONDAY...IT COULD BE A LITTLE LESS ACTIVE
WITH SOME SLIGHTLY DRIER AIR MOVING IN FROM THE WEST BUT A LOT OF
UNCERTAINTY REMAINS SO WE MADE FEW CHANGES TO CONTINUITY.
TEMPERATURES WILL REMAIN NEAR TO SOMEWHAT ABOVE NORMAL THROUGH THE
PERIOD.

.LONG TERM...TUESDAY THROUGH SATURDAY

A WEATHER SYSTEM PASSES THROUGH MONTANA TUESDAY MORNING AND INTO
NORTH DAKOTA BY TUESDAY NIGHT. A COLD FRONT GETS PUSHED INTO
NORTHERN WY TUESDAY MORNING BUT IT WILL NOT MAKE MUCH OF A PUSH INTO
CENTRAL WY. THE BOUNDARY MAY HELP AID THUNDERSTORM DEVELOPMENT TUE
AFTERNOON IN THE NORTH/NORTHEAST ZONES. OTHERWISE ONLY ISOLATED
ACTIVITY IS FORECAST OVER THE REST OF THE AREA TUE PM AND EVENING.
LONG RANGE MODELS DEVELOP A RIDGE OVER THE AREA WEDNESDAY WHICH THEN
TRANSITIONS TO A SW FLOW ALOFT FOR THURSDAY. ISOLATED STORMS ON
WEDNESDAY WITH DRY WEATHER ON THURSDAY. MODELS DIFFER SOME NEXT
FRIDAY AND SATURDAY WITH THE POSITION OF THE UPPER LEVEL HIGH
PRESSURE CENTER. THE ECMWF MODEL PLACES THE CENTER IN COLORADO EAST
OF THE MOUNTAINS FRIDAY AND THEN DEVELOPS AN ELONGATED HIGH FROM THE
SOUTHERN PLAINS INTO THE DESERT SOUTHWEST SATURDAY WITH A WEST FLOW
ALOFT OVER THE AREA. THE GFS MODEL PUTS THE UPPER HIGH CENTER OVER
COLORADO FRIDAY AND THEN INTO EASTERN COLORADO SATURDAY. THE
DIFFERENCES MAY SEEM SUBTLE BUT THE GFS MODEL ALLOWS MOISTURE BACK
INTO OUR AREA FRIDAY/SATURDAY AT MID AND UPPER LEVELS. THE ECMWF IS
SLOWER WITH THE RETURN OF MOISTURE AROUND THE UPPER HIGH. WILL SIDE
WITH THE GFS FOR NOW AND BRING ISOLATED SHOWERS AND STORMS INTO THE
MOUNTAINS AND FROM SW WY TO THE ZONES EAST OF THE BIGHORNS BOTH
DAYS. AS FOR HIGH TEMPS...VERY WARM TO HOT FROM TUESDAY THROUGH
SATURDAY WITH THURSDAY LOOKING TO BE THE HOTTEST DAY WHERE A FEW
PLACES MAY SEE HIGH TEMPS AROUND 100 DEGREES.

.AVIATION.../18Z ISSUANCE/

ACTIVE SHOWER AND THUNDERSTORM PERIOD ACROSS THE ENTIRE AREA THROUGH
THE WEEKEND. EVEN THE NIGHTTIME AND MORNING PERIODS MAY SEE ISOLATED
SHOWERS AND THUNDERSTORMS. ALL TERMINALS COULD BE IMPACTED AT
ONE TIME OR ANOTHER. THE PEAK PERIODS WILL BE DURING THE AFTERNOON
AND EVENING BUT ANY PERIOD COULD BE IMPACTED BY A THUNDERSTORM. THE
MOST ACTIVE TO SEVERE AREA TODAY IS EXPECTED TO BE ACROSS THE FAR
WEST INCLUDING KJAC BUT ALL TERMINALS WILL LIKELY HAVE THUNDERSTORMS
AROUND AT ONE POINT OR ANOTHER. MOUNTAINS WILL BE OBSCURED AT TIMES
AND MVFR CONDITIONS TO LOCAL IFR CONDITIONS WILL BE NOTED IN HEAVIER
SHOWERS AND THUNDERSTORMS.

.FIRE WEATHER...

AN ACTIVE PERIOD OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE WEEKEND ACROSS THE AREA. THE PEAK PERIOD FOR STORMS WILL BE IN
THE AFTERNOON AND EVENING BUT ISOLATED SHOWERS AND  THUNDERSTORMS
WILL BE POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS AS WELL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...AR
AVIATION...SKRBAC
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jul 6, 8:06 AM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
906 AM MDT SAT JUL 6 2013

WYZ001>020-022>030-071200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
906 AM MDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS. SOME STORMS COULD BE STRONG
IN THE AFTERNOON AND EVENING WITH HAIL...GUSTY WIND...AND HEAVY
RAIN. A FEW STORMS COULD EVEN TURN SEVERE WITH LARGE HAIL AND
DAMAGING WIND IN THE FAR WEST INCLUDING PARK...TETON AND LINCOLN
COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS.
SOME STORMS COULD BE STRONG IN THE AFTERNOON AND EVENING.

TUESDAY...WEDNESDAY AND FRIDAY...ISOLATED THUNDERSTORMS EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAIL SIZES...WIND DAMAGE OR HEAVY RAINFALL.

TEAM RIVERTON

In the hours before

Local storm report, Jul 6, 7:04 AM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
804 AM MDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     6 N LUCERNE             43.82N 108.17W
07/05/2013  M60.00 MPH       HOT SPRINGS        WY   EMERGENCY MNGR

            60 MPH MEASURED WIND GUST CORRECTED

&&

SKRBAC
Special weather statement, Jul 6, 11:20 AM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1220 PM MDT SAT JUL 6 2013

WYZ001-012-013-061915-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
YELLOWSTONE NATIONAL PARK-
1220 PM MDT SAT JUL 6 2013

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE REACH WESTERN
TETON COUNTY AROUND 1230 PM...MOVING FROM THE SOUTHWEST TO THE
NORTHEAST AT 35 TO 40 MPH. THE STORMS WILL MOVE THROUGH THE
JACKSON AND TARGHEE AREAS BETWEEN 1250 PM AND 130 PM. EXPECT WIND
GUSTS OF 40 MPH TO PRECEDE THE STORMS FOLLOWED BY LOCAL HEAVY
DOWNPOURS AND POSSIBLY HAIL TO ONE INCH.

JB

The radar

The Pocatello radar (KSFX), 158 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Teton

When
July 6, 12:18 PM MST
Where
Teton County, 1.71 mi NW of Teton Village
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.600, -110.850

A wind gust to 72 mph was recorded at the Jackson Hole Mountain Resort.

Thunderstorm Wind, Lincoln

When
July 6, 6:25 PM MST
Where
Lincoln County, 1.12 mi ESE of Star Valley Ranch
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.975, -110.949

Wind gusts estimated at 70 mph toppled a one foot diameter aspen tree at Star Valley Ranch.

Hail, Lincoln

When
July 6, 6:25 PM MST
Where
Lincoln County, 0.65 mi ESE of Star Valley Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.976, -110.958

A trained spotter at Star Valley Ranch reported hail up to the size of quarters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453396, 453398, 453399.